At our last Women Alive Board meeting, one of the members pointed out that our newsletter has an inordinate amount of negative personal articles about our experiences with medications. Specifically, the last issue had an article by me about my abhorrence of the changes in my body brought on by protease inhibitors. In addition, there was also a piece by Lucianca McCabe documenting her painful experience with Crixivan.
"It's difficult enough to get women into treatment as it is...without scaring them," she said.
If any articles have scared women away from treatment, I'd like to apologize. Our intent is not to scare, but to help women become aware. Many problems and complications with this disease and its treatment come to us anecdotally. That is, by word of mouth -- from other HIV+ women and men. This newsletter provides us with an accessible and immediate forum to get information out as quickly as possible.
Hard to Believe
When the protease inhibitors were first released, the list of side effects did not include kidney sludge and "Crix-belly." Yet these problems were seen within a few months of the drugs being released. Years of clinical trials, yet neither of these were seen? Hard to believe. Were there any women in these trials? And, if so, did they complete the trials? I doubt it. Upon release of the protease inhibitors, Women Alive wrote to all the drug companies and asked for a gender analysis of their clinical trials. Not one company responded. It is currently estimated that 70% of the women taking protease inhibitors are experiencing redistribution of body fat. Hard to believe this effect wasn't seen in a trial or two that may have included women.
I know that some of these body changes can occur due to the other antiretrovirals, but they don't seem to happen as quickly or dramatically as they do with protease inhibitors.
So what this means, is that we are the guinea pigs. We are the ones who must be aware of our bodies and what is happening. And each one of us, individually, must make difficult decisions (none of which solve our problems). There is no solution to HIV. There is only making the best of a f_ _ _ _ _ up situation. There were many reasons I found the fat redistribution so disturbing. One, I am a very physical person. I enjoy yoga, swimming in the ocean, riding my bike, rollerblading and going to the gym. But, suddenly, in yoga, when I would do a shoulder-stand, my breasts were in my face. I couldn't sit in any kind of cross-legged meditation position, because the bones in my butt were sticking out. It actually hurt to sit! It hurt to ride my bike. It's not just vanity that wants my butt back, it's practicality.
I decided to take a four month break from medications to let my organs cleanse and see if my body would come back to normal. It has, but not completely. However, my viral load began increasing rapidly, and I recently went back on medications. For now, I'm not on any protease inhibitors. I'd like to wait to see if they can get the fat redistribution, high cholesterol and lipid profile figured out. That is my decision, it need not be anyone else's. I have to live with the consequences of my decisions.
Side-effects are not paramount to our doctors. It seems they are often thought of as an acceptable evil. The doctors are looking for success, which to them means rising T-cells and undetectable viral load. However, when it comes to quality of life, only you can decide what you are willing to deal with. Remember, none of these treatments are the cure, they are merely options, and you have several. What might work for one of us doesn't necessarily work for another.
If you hear or read about any problems with medications, and you think they are happening to you, be sure to tell your doctor. Don't assume they know, because it might not be happening to their other patients. And only you can express to them the severity of your problems with medications, and how much they are interfering with your life. This is our responsibility to ourselves.
I discuss my concerns with my doctor and we come to conclusions together. I am fortunate in that I have a great deal of confidence and trust in my doctor. And it is well-deserved. I know survival depends on having a knowledgeable HIV doctor -- not one who dictates to you and just follows conventional protocols, but one who works with you and your life.
Back to the Women Alive Fall 1998 Contents Page.
It seems like this year more people we know with HIV/AIDS have had terrible problems with their appendix.
We knew about 5 people in one month who had to have their appendix removed. One person was sent home from the emergency room. He was convinced that something wasn't right and he returned to the hospital and insisted on seeing his doctor.
As it turns out, he had to have his appendix removed.
We know of two people, one a man and one a woman who went to the doctor complaining of a stomach ache and ended up on a respirator, because their organs began to shut down.
If you are experiencing pains in your gut, it's probably a good idea to insist that the doctor check out your appendix.